By Richard Yeakley firstname.lastname@example.org
A drug-like high could be as close as an app on a teen’s smartphone, and that has some area school officials concerned.
An official at Gilmer High School warned parents Friday of the digital-drug craze known as “i-Dosing” that claims to produce a narcotic-like euphoria through sound.
In an email to parents and guardians, Principal Greg Watson warned of the dangers of getting high through the app, including reports of people going into trances, becoming paranoid and some “extreme reactions that required immediate medical attention.”
“These recordings are being called digital drugs because they can produce some of the same effects as illegal drugs,” Watson wrote to parents. “I just wanted you to be aware of what they are doing and to encourage you to be watchful and mindful of the situation.”
Officials with Gilmer ISD were quick to state the letter was written to inform parents of a potential danger and not because of an epidemic on campus.
Superintendent Rick Albritton said the district regularly sends out memos about new dangers of which parents should be aware.
The email references binaural recordings, which refers to a method of recording using two microphones and transmitted through two channels to produce a stereophonic effect.
“The information sent to our parents regarding binaural digital recordings was just one of many attempts that we make to keep everyone informed and aware of current issues. The messages that we send out are not necessarily meant to indicate that a widespread problem exists,” Albritton said in a statement Tuesday.
However, Gilmer High School sophomore Taylor Montgomery said downloading one of the i-Dosing apps is a hot topic among students.
“At lunch, everyone was talking about it. And then in art class, one kid was doing it,” Montgomery said.
Montgomery’s mother, Cody, said she did not receive the email, but she has heard from mothers and her daughter about students using the technology.
One website selling the app posts “binaurally enhanced CDs and MP3s mixed with ambient soundscapes make for a perfect introduction to brainwave enhancement.”
Montgomery said she didn’t know if students actually were really affected by the music or if they just experience a placebo effect.
“They overact a little bit to it. I don’t know what it does to your brain. I think anything that is going to affect you that much, you shouldn’t do,” Montgomery said.
I-Dosing began in 2010, and videos were posted on the Internet of teenagers acting wildly — one showed a teen shaking violently and another showed a boy in extreme distress.
The National Institute on Drug Abuse did not have sufficient data to make a statement about the phenomena.
“At this time, we are aware of no scientific data on this phenomenon, so NIDA cannot establish the validity of the claim that you can get high listening to these sounds or that it leads to drug abuse,” a statement from NIDA read.
Officials at other area school districts said they had not heard of i-Dosing and said it is not a problem at their schools.
Carol Greer, spokeswoman for Hallsville ISD, said students can only use phones at lunch.
White Oak ISD Superintendent Mike Gilbert agreed that strict technology policies have made i-Dosing a non-issue for the district.
“The use of electronic devices in our school is only in permission of the teacher,” Gilbert said.
Kilgore High School Principal Greg Brown said, like White Oak, students aren’t allowed to listen to music during school.
Still, despite strict phone policies that make the danger a non-factor at many districts in and around Gregg County, some psychologists warn of the dangers the music could pose.
Robert O’Maine, a clinical psychologist in Jacksonsville, explained the effects i-Dosing could have.
“What happens is there is a disruption in our brainwaves, you can pretty much take any external stimuli and overload,” O’Maine said. “In this case, sound.
“There could be a long term effect with any addiction… You can train yourself to feel real good on just about anything.”
Although there is a neuro-phsyiological response to the music, O’Maine said a large piece of the app’s effectiveness is the user’s desire to be high.
“There is probably a lot of placebo effect to this and a preset pattern of trying to get high anyway,” O’Maine said. “If you have already told yourself, ‘this is going to get me high’ then you have already started the chemical waterfall in your brain before the stimuli even reaches it.”
O’Maine said i-Dosing isn’t a trend that should cause panic. Gilmer ISD agrees, but the district believes it is something to watch.
Students pre-disposed to trying to get high through music would likely try to get high other ways, O’Maine said.
“Watch after your kids… I wouldn’t hit the panic button, but I would treat it the way I would a visibly produced seizure,” O’Maine said.
Albritton agreed parents should educate themselves about the new trend just as they would with any potentially dangerous teenage fad.
“This is one of those new things nobody has heard about,” Albritton said. “It’s something that if my kids had access to this stuff, I would want to know about it.”
[SlideDeck id=’55’ width=’100%’ height=’370px’]